[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.121.0. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 21, 1994

Adverse Reactions to Over-the-counter Analgesics Taken for Therapeutic Purposes

Author Affiliations

From the Center for Clinical Epidemiology and Biostatistics and Division of General Internal Medicine, Department of Medicine, University of Pennsylvania School of Medicine, Philadelphia.

JAMA. 1994;272(23):1866-1867. doi:10.1001/jama.1994.03520230076042
Abstract

Over-the-counter mild analgesics are widely used. Acetaminophen hepatotoxicity has been well-recognized for many years to occur after overdose, and effective treatment has been developed that reduces the risk of this serious adverse outcome, if given sufficiently early in the course of the overdose.1 In this issue of The Journal, Drs Whitcomb and Block report a study assessing possible etiologies of acetaminophen hepatotoxicity.2 Prior reports suggest that alcoholics may suffer from acetaminophen-induced liver disease at doses lower than normally thought to be required for hepatotoxicity. The presumed cause was that chronic alcohol ingestion concomitantly induces cytochrome P450 2EI and depletes glutathione, by both the effects of alcohol and the malnutrition associated with alcoholism. In this article, the authors reviewed 126 779 discharge summaries from a university hospital over a 6.5-year period for cases of acetaminophen hepatotoxicity: 94 patients had documented acetaminophen ingestion or were evaluated for possible acetaminophen toxicity;

First Page Preview View Large
First page PDF preview
First page PDF preview
×